|Despairing over PI related facial muscle loss
May 4, 1998
Have been infected since 82-83, started monotherapy 89, double in 91, been on rit&saq since 9/96, and on 2-monthly il2 cycles since 1/97. My t4s started with 510 & 28%, dipped to 300, 16%, now up to 800, 28%. Soon after the Pis, I started loosing muscle/fat on my face, in my cheeks and temples. After a rise in vl and change of meds which includes crix and viracept my vl is back to undetectable but had to still keep the Pis and still look like a skeleton. Would like to believe myself not to be vain, and am grateful I am healthy and alive. Originally I had thought about side effects of medicines and decided however much deformed the medicines will make me, I will still prefer to live than to die pretty but quickly. Now however, am finding it very difficult to cope with the ghostly look. Since my health is pretty much ok, I want to pursue love interests, but is hard to be attracted to a person who looks like a skeleton. Granted there is much more to a union than just looks, but however much anybody may dispute it, looks are usually the first step in attracting people. Is there any possibility steroids could help? I had also read a SanFran doctor using HGH. Do you think there is any merit in trying it? If so what doses and regimen? There are reports cortisol disregulation could be the cause. Are there any cortisol enhancing or inhibiting drugs available? If you had a guess, which ones of all this would you think of experimenting with (also wrt side effects)? Since Pis will be with us for the foreseeable future, and it will take at least a few years to figure out with any certainty how to treat this problem, I feel compelled to act (since old age doesn't help with looks either). Your advice will be very much appreciated.
Response from Dr. Cohen
Well, this issue is one of the more distressing ones of the past year or more. Thanks for your observations and balancing of wanting to maintain your look while prolonging your life. Hopefully these don't have to be at odds with each other.
The first issue is how the body changes with antivirals. The term 'lipodystrophy' is the most common - and it refers to the observations that persons usually on antivirals, often (though not only) on protease inhibitors, lose fat from the arms/legs/face, and increase the fat in the belly area. (A tough combination given your goal of finding a date for a saturday night especially given current norms...)
Some people have mild versions, some have more severe, and some so far never have it at all. And there may be some connection to blood fat levels, in that high
cholesterol/triglycerides have been reported in many who have this.
So - what to do? Well, here are the issues. First - do we know if there are antivirals that don't contribute to this problem - or are less likely to? Not yet. There are reports by some researchers of this happening with all of the meds, and some small reports of persons on no antivirals and seeing this. So it is hard to know at this time if changing to a different combination would be helpful in maintaining viral suppression and minimizing this problem. Research is going on here - by several groups. It is likely we will know more about the very critical issue about switching meds if this happens.
For example, some state, though there is disagreement, that this may be more common with the protease inhibitors. If that is true, then the question is whether using a non-protease regimen could be as successful for you, and decrease this problem. And even more controversial is whether some protease inhibitors are more likely than others to contribute to this problem, and whether switching to others would help someone like yourself. And we just don't know yet.
So what to do? Well, you mention several of the treatments that are being investigated: steroids (anabolic) and growth hormone among others. And we are just in the phase of hearing what is being tried with sadly inadequate information to know what is working and what is not. Hopefully, in the next few months, the results of some of these medication trials will allow us to say more.
From your description, there may be one other option, although again controversial. With your CD4 count of 800, you can consider stopping the combination you are now on entirely. You don't mention what your viral load was at its highest - so perhaps you can consider a pause in antivirals and tolerate a rebound in viral load at your T4 count. Stopping all of the antivirals abruptly should preserve these meds for you - as we learn more about what to do about this problem.
To add to the complexity, another question is also whether you could take other antivirals now which could maintain some degree of suppression, but would also not interfere with the benefits you would get if you needed to restart your current combination. Given your treatment history, it is an impressive step to still have achieved viral suppression, and not an easy one in someone who has already had some resistant virus to some meds. You would not want to do anything to threaten the success of your current combination if this is the best we can do for a while. Get your own HIV expert involved if you want to pursue this option further.
Please stay tuned - hopefully at the Geneva HIV conference, we'll start to get some answers to this vexing problem. And good luck out there...
Follow up to the Question What is Viracept doing to my body?
wrong virecpt dosage
- Sore On Tongue After Anal Sex Bottom Worried I Have HIV
- Swollen Lymph Glands After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
- White Bumps On Penis After Rubbing Penis Worried I Have HIV
- Blood Work For Chlamydia
- Can A Person Get Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.